Format

Send to:

Choose Destination
See comment in PubMed Commons below
Dtsch Med Wochenschr. 2004 May 28;129(22):1246-8.

[Azathioprine-associated myelodysplastic syndrome with cytogenetic aberrations].

[Article in German]

Author information

  • 1Medizinische Klinik II, St. Bernward Krankenhaus Hildesheim.

Abstract

HISTORY AND ADMISSION FINDINGS:

A 49-years-old female with a history of multiple sclerosis and on medication with azathioprine over 5 years amounting to a cumulative dosage of 45 g presented with fatigue and sinus tachycardia.

INVESTIGATIONS:

Haematological analysis revealed a pancytopenia with a sustained normochromic anemia (hemoglobin 6,2 g/dl), a mild leukopenia (leucocytes 3500/ microl) and thrombocytopenia (platelets 22000/ microl) requiring platelet substitution. Bone marrow aspirate revealed a dysplasia of all three lineages with reduced thrombopoiesis and ineffective erythropoiesis. Cytogenetic analysis detected a complex aberrant clone including loss of the critically deleted regions in 5q31 and 7q31, as well as structural changes of 12p. The diagnosis was refractory cytopenia with multilineage dysplasia according to the WHO classification of myelodysplastic syndromes.

TREATMENT AND COURSE:

While allogeneic sibling transplantation was planned the patient developed spontaneous recurrent subdural haematoma and died due to persistent bleeding refractory to platelet substitution.

CONCLUSION:

Treatment with azathioprine may - depending on its cumulative dosage - lead to pancytopenia and subsequent development of myelodysplasia or secondary leukaemia, respectively. Complex genetic alterations involving chromosome 7 are characteristic. Long-lasting treatment with azathioprine needs critical assessment.

PMID:
15170581
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Georg Thieme Verlag Stuttgart, New York
    Loading ...
    Write to the Help Desk